Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
121 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes terrible facial tics in elderly?

Answered by
Dr.
Dr. Ajay Panwar

Neurologist

Practicing since :2007

Answered : 1794 Questions

default
Posted on Wed, 29 Apr 2015 in Brain and Spine
Question: I'm 72 and have terrible facial tics. I'm retired and am mostly stress free. But by the end of the day I am so tired from all the facial movement. I sniff all day and click my teeth together along with face movements. Several years ago I had some neurological tests. Dr couldn't give me any help other than meds that would make me drowsy and was used for patients with epilepsy I am so weary of this!
doctor
Answered by Dr. Ajay Panwar 1 hour later
Brief Answer:
Neuroleptic medicines/Long term control is the goal.

Detailed Answer:
Hi XXXX,
Thanks for being on healthcaremagic.com.
I am Dr.Ajay Panwar,a neurologist,here to answer your query.

If you would have presented to me as an outpatient with this medical history,I would have told you that regarding the management of 'Tics',one thing that should be clearly understood by the patient is that 'Tics have no cure,thay can only be controlled'.
So,the goal of the management is not a quick relief but long term control.To achieve long term control,no drug is perfect but various drugs are known to have partial roles among which antipsychotics,antidepressants,benzodiazepines,antiepileptics,botulinum toxin and some other class of drugs are mentioned.

However,various studies have shown that Neuroleptics or antipsychotics in lower dose(as compared to when they are given for psychosis treatment) are found to of significant benefit in 60-80% of the patients.
Moreover,sedation or drowsiness should not be a major problem,in doses they are taken for Tics.
Please discuss with your neurologist to give you a trial of neuroleptics like haloperidol or olanzapine.

Also,please consult a psychistrist for behavioural therapy,as that will be of potential help too.

Hope that I have answered your query.If you have some further questions,I shall be glad to answer else,please close the thread-rate it and write a review as your rating will be of help to me.

Dr.Ajay Panwar,
MD,DM(Neurology)
Above answer was peer-reviewed by : Dr. Neel Kudchadkar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  

Recent questions on  Stress

doctor1 MD

I have a possible stress fracture in the base of my 3rd toe. MRI and X-ray showed stress reaction. I don t know if that means full stress fracture....

doctor1 MD

Hi, I think I am in perimenopause and when I get in bed at night sometimes I m aware of my heartbeat and sometimes it feels like fluttering or...

doctor1 MD

i am 31 years old and have been married for the last 8 years with a 7 yr old daughter. After my daughter was born i completely lost interest in sex...

doctor1 MD

i am due to have nuclear stress test and i have anxiety disorder. i have put the test off three times, yet i know i really need to have it done.....

doctor1 MD

Hi Doctor, I want to improve my brain performance, so visited Ayurvedic doctor to take the swarna bhasma,i am little obese and having snoring...

doctor1 MD

hi i m facing sleep disturbance since last 8 years i feel too much pressure over and behing myleft ears may be it leads to stress and breaks my...

doctor1 MD

I have low body temperature, and am concerned that my thyroid may be not working optimally. My TSH is 4.13. If I reduce the stress in my life, will...